CDC Research Suggests Vitamin E Acetate and THC Linked to Vaping Illness

Rebekah Sager
November 08, 2019 - 10:46 am
Categories: 

US Centers for Disease Control and Prevention officials announced Friday that the combination of vitamin E and THC may be at the center of a national outbreak of e-cigarette lung injuries linked to several dozen deaths. 

"These new findings are significant," Dr. Anne Schuchat, the principal deputy director of the CDC, said during a press briefing on Friday. "We have a strong culprit." The CDC added that it will continue to research the chemicals and their link to lung injury issues. 

"This does not rule out other possible ingredients," Schuchat said. "There may be more than one cause."

There have been 2,051 cases of vaping associated illnesses, reported in every state, except for Alaska, as of November 5. States have reported at least 40 deaths.

One of the CDC officials explained that vitamin E acetate is "sticky," and stays in the lungs, whereas THC leaves the lungs more quickly. Together, the vitamin and THC remains in the lungs. Officials are recommending that the public refrain from using vaping products with THC until all the investigations are completed. 

Vitamin E is not normally considered dangerous. It can be found in a multitude of lotions and skincare items, but there's a difference between spreading it onto your skin, and inhaling it into your lungs, the CDC officials say.